Kakeya set conjecture in dimensions n ≥ 4
A Kakeya set, also called a Besicovitch set, is a compact set that contains a unit line segment in every direction. That is, for every there is an with
Conjecture. For every integer , every Kakeya set has Hausdorff dimension :
The same assertion for and is a theorem (see below). The weaker statement with Minkowski (box-counting) dimension in place of Hausdorff dimension is also open for , since . A stronger conjecture concerns the Kakeya maximal function: for every ,
where the supremum runs over tubes containing . This maximal estimate implies the set conjecture. [1, 2]
Background
Besicovitch showed in 1919–1928 that Kakeya sets can have Lebesgue measure zero. In the plane, a needle can be turned around inside a set of arbitrarily small area. The conjecture says that such sets must still be as large as possible in the sense of dimension. Interest grew after Fefferman's 1971 disproof of the ball multiplier conjecture, which used Besicovitch sets. Kakeya-type estimates were then recognized as obstructions underlying Fourier restriction, Bochner–Riesz summation and local smoothing. The restriction conjecture implies the Kakeya conjecture. Analogues in finite fields and other settings, together with connections to additive combinatorics, made the problem a meeting point of harmonic analysis, geometric measure theory and combinatorics. [1, 2]
References
- T. Wolff, "Recent work connected with the Kakeya problem", in Prospects in Mathematics, AMS (1999), 129–162.
- Wikipedia, Kakeya set.
- R. O. Davies, "Some remarks on the Kakeya problem", Proc. Cambridge Philos. Soc. 69 (1971), 417–421. doi:10.1017/S0305004100046867
- T. Wolff, "An improved bound for Kakeya type maximal functions", Rev. Mat. Iberoam. 11 (1995), 651–674. doi:10.4171/RMI/188
- N. H. Katz and T. Tao, "New bounds for Kakeya problems", J. Anal. Math. 87 (2002), 231–263. doi:10.1007/BF02868476
- J. Hickman, K. M. Rogers and R. Zhang, "Improved bounds for the Kakeya maximal conjecture in higher dimensions", Amer. J. Math. 144 (2022), 1511–1560. arXiv:1908.05589
- N. H. Katz and J. Zahl, "A Kakeya maximal function estimate in four dimensions using planebrushes", Rev. Mat. Iberoam. 37 (2021), 317–359. arXiv:1902.00989
- Z. Dvir, "On the size of Kakeya sets in finite fields", J. Amer. Math. Soc. 22 (2009), 1093–1097. arXiv:0803.2336
- J. Bennett, A. Carbery and T. Tao, "On the multilinear restriction and Kakeya conjectures", Acta Math. 196 (2006), 261–302. arXiv:math/0509262
- H. Wang and J. Zahl, "Volume estimates for unions of convex sets, and the Kakeya set conjecture in three dimensions", preprint (2025). arXiv:2502.17655
Source: Wikipedia
Progress summary
The planar and three-dimensional cases are settled, but the all-dimensional conjecture remains open; an unverified submission claims the four-dimensional case.
Kakeya conjecture asserts that every Besicovitch set in dimensions has Hausdorff dimension . Kakeya posed the original needle problem in 1917; the general statement remains unresolved beyond the dimensions settled below.
Known results
- : full Hausdorff dimension (Davies, 1971).
- : Wang and Zahl proved both Hausdorff and Minkowski dimension (2025).
- In , Wolff’s 1995 lower bound was ; Katz, Łaba, and Tao improved it in 1999.
October 2026 community submission
A submitted claim argues that every Kakeya set in has Hausdorff dimension , and separately claims a stronger three-dimensional maximal-operator estimate. These claims are unverified; no independent source found here confirms the four-dimensional result.
Current status (as of October 2026): The cases and are established, while the statement for remains open; a community claim for is unverified.
Solutions 2
Claimed by OpenAI.See full solution
Three-dimensional Kakeya tube maximal operator maps L^3(R^3) to L^3(S^2) with norm at most C_epsilon delta^(-epsilon), for every epsilon>0. This is a quantitative maximal conjecture, stronger than the three-dimensional set dimension result; not all-dimensional Hausdorff Kakeya.
Repository: https://github.com/openai/math
- OpenAI-074-01-The-Kakeya-maximal-conjecture-in-three-dimensions.pdfOpen
Claimed by OpenAI.See full solution
Every subset E of R^4 containing a unit segment in every direction has Hausdorff dimension 4; no compactness or regularity assumption. Four-dimensional case only.
Repository: https://github.com/openai/math
- OpenAI-074-02-Every-four-dimensional-Kakeya-set-has-full-Hausdorff-dimension.pdfOpen